Arizona, 2022Flash Flooding and Damaging Winds in Arizona, July 1, 2022
July 1, 2022 · NWS TWC · 5 events in 1 county or zone
Scattered thunderstorms moved west across southeast Arizona from mid morning through early evening. A couple of storms downed trees and produced flash flooding in the Tucson Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved west across southeast Arizona from mid morning through early evening. A couple of storms downed trees and produced flash flooding in the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 1, 1:24 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 1, 1:24 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
124 PM MST Fri Jul 1 2022
.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening into the weekend across southeast Arizona
with plenty of moisture in place. High temperatures will remain
near to slightly below normal.
&&
.DISCUSSION...Storms continue to develop along the peripherpy of
the weakening MCV. In general, CAMs are in good agreement of the
activity ramping up around the decaying MCV, especially the
west/northwest side. Therefore, made substantial increases to POPs
across the favored areas and the Tucson Metro.
Showers and thunderstorms should continue to increase in
strength/coverage through the rest of the aftn and into the early
evening.
As storms develop and push west, increased uncertainty exist.
There are at least a few solutions showing convection moving
across central Pima county along OFBs through the evening. Storms
should dissipate across central Pima County due to drier air
working east.
High res guidance shows additional activity entering AZ from
Sonora, MX after midnight. This could keep scattered showers and
isolated T'storms through much of the night.
As with any Monsoon day, an isolated severe thunderstorm is
possible with localized flash flooding possible.
The overall flow pattern with a broad ridge of high pressure over
the southern United States and a trough of low pressure along the
West Coast will remain in place through the middle of next week.
This will likely shunt moisture east early next week. Thereafter,
ensembles favored the ridge of high pressure building northward
and possibly becoming centered over the Four Corners region by
Friday. This would suggest a better coverage of showers and
thunderstorms toward the end of next week. Otherwise, more of the
same with high temperatures remaining near seasonable readings.
&&
.AVIATION...Valid through 03/00Z.
Through 02/04Z, SCT-BKN clouds at 9k-12k ft AGL dropping to 7k-9k ft
with SCT SHRA/TSRA. Diminishing clouds and shower/storm activity
aft 02/04Z with isolated SHRA possible through 02/15z. Erratic SFC
wind gusts and outflows in excess of 40 kts possible with TSRA
during the afternoon and evening hours. Otherwise, SFC wind
generally less than 12 kts. SCT SHRA/TSRA will be possible once
again after 02/19z through the end of the period. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 1, 12:37 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1237 PM MST Fri Jul 1 2022
AZZ506-509-511-012015-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
1237 PM MST Fri Jul 1 2022
...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 115 PM MST...
At 1237 PM MST, Doppler radar was tracking a strong thunderstorm near
Aravaipa Canyon Wilderness, or 12 miles southeast of Winkelman,
moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aravaipa Canyon Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 11038 3282 11046 3284 11068 3308 11069
3310 11068 3312 11066 3311 11065 3314 11064
3313 11059 3315 11058
TIME...MOT...LOC 1937Z 185DEG 11KT 3291 11057
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 1, 1:19 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
119 PM MST Fri Jul 1 2022
AZZ506-511-012100-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
119 PM MST Fri Jul 1 2022
...A strong thunderstorm will impact portions of east central Pinal
County through 200 PM MST...
At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Mammoth, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mammoth and Aravaipa Canyon Wilderness.
This includes Route 77 between mile markers 114 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3290 11065 3289 11045 3269 11045 3272 11072
TIME...MOT...LOC 2018Z 019DEG 22KT 3280 11059
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 1, 2:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Fri Jul 1 2022
AZZ503-504-012145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
200 PM MST Fri Jul 1 2022
...A strong thunderstorm will impact portions of east central Pima
County through 245 PM MST...
At 200 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Green Valley, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, Three Points and East Sahuarita.
This includes Interstate 19 between mile markers 36 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3180 11127 3200 11129 3204 11098 3179 11092
TIME...MOT...LOC 2100Z 264DEG 8KT 3190 11118
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jul 1, 2:22 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
222 PM MST Fri Jul 1 2022
AZZ504-506-507-514-012200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
222 PM MST Fri Jul 1 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 300 PM MST...
At 221 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina, moving east at 5 mph.
HAZARD...Winds in excess of 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Saddlebrooke, Mount Lemmon/Summerhaven and
Catalina State Park.
This includes Route 77 between mile markers 80 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3239 11095 3252 11096 3254 11067 3240 11071
TIME...MOT...LOC 2121Z 254DEG 5KT 3246 11083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMSpecial weather statement, Jul 1, 2:36 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
236 PM MST Fri Jul 1 2022
AZZ502-504-012200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
236 PM MST Fri Jul 1 2022
...A strong thunderstorm will impact portions of northeastern Pima
County through 300 PM MST...
At 236 PM MST, Doppler radar was tracking a strong thunderstorm over
Valencia West, or 13 miles west of Tucson. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, Saguaro
National Park West, Valencia West, Tucson Estates and Ryan AirField.
This includes Route 86 between mile markers 160 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3209 11116 3224 11124 3232 11112 3214 11098
TIME...MOT...LOC 2136Z 254DEG 3KT 3217 11112
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jul 1, 3:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
327 PM MST Fri Jul 1 2022
AZZ504-012315-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
327 PM MST Fri Jul 1 2022
...A strong thunderstorm will impact portions of east central Pima
County through 415 PM MST...
At 327 PM MST, Doppler radar was tracking a strong thunderstorm near
Davis-Monthan Air Force Base. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Vail, Corona De Tucson, Saguaro
National Park East and Rita Ranch.
This includes the following highways...
Interstate 10 between mile markers 266 and 283.
Route 83 between mile markers 55 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3195 11083 3214 11092 3221 11074 3195 11064
TIME...MOT...LOC 2227Z 252DEG 1KT 3211 11083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMThunderstorm Wind, Pima
- When
- July 1, 3:30 PM MST
- Where
- Pima County, 2.92 mi E of Casas Adobes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 32.320, -110.930
Thunderstorm winds downed several trees near Skyline Dr. and Campbell Rd. in the Catalina Foothills.
Thunderstorm Wind, Pima
- When
- July 1, 3:45 PM MST
- Where
- Pima County, 4.15 mi W of Sabino
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 32.290, -110.890
Thunderstorm winds downed a tree near Swan Rd. north of River Rd.
Flash Flood, Pima
- When
- July 1, 3:55 PM MST to 5:30 PM MST
- Where
- Pima County, 2.42 mi NNW of Casas Adobes to 2.93 mi NNW of Casas Adobes
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.353, -110.995
Heavy rain of 1-2' in less than 1 hour caused the flooding of Magee Rd. east of La Canada Dr. at Pegler Wash and the closure of Ina Rd. at Pima Wash east of Oracle Rd.
Flash Flood, Pima
- When
- July 1, 4:29 PM MST to 6:00 PM MST
- Where
- Pima County, 2.94 mi ENE of Tucson to 5.35 mi NE of Tucson
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.249, -110.885
Heavy rain of 1-2 in less than 1 hour caused urban washes to flow over roadways from midtown to southeast Tucson. One person was washed downstream in the Columbus Wash near Blacklidge Dr. but was able to get themselves to safety. A young woman was rescued from her car which was stuck in Arcadia Wash near Pima and Rosemont. Kolb Rd. was closed between Irvington and Valencia while Irvington Rd. was closed due to flooding at the Atterbury Wash.
Flash Flood, Pima
- When
- July 1, 6:30 PM MST to 7:30 PM MST
- Where
- Pima County, 3.22 mi NW of Tuscon Ryan Fld Arpt to 2 mi NW of Tuscon Ryan Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.158, -111.214
Heavy rain of 1.5 in 2-3 hours caused Old Ajo Hwy. and West Snyder Hill Rd. north of Ryan Field to be closed due to flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048638, 1048639, 1048640, 1048646, 1048653.